Please login or register to print this page.

Clinical Articles, Lead Article

Inappropriate ICD shocks increase death risk

A recent study[1] by a Dutch research team from the Leiden University Medical Centre asserts that despite the benefits of therapy with implantable cardioverter-defibrillators (ICDs), inappropriate shocks from the devices are “common” and place patients at a greater risk of arrhythmia and associated mortality. The research examines the incidence, predictors, and patient outcomes of inappropriate ICD shocks in a large, real-world patient population.

The team, led by Dr Johannes B. van Rees, asserted that despite “proven survival benefits” ICD treatment remained problematic, a significant drawback being shocks delivered for causes other than potentially life-threatening ventricular tachycardia (VT) or ventricular fibrillation (VF). The authors state that inappropriate shocks are not only painful and psychologically disturbing, but “potentially arrhythmogenic”.

leids-uni2Seeking to evaluate ICD implantation outside the setting of a clinical trial, the researchers examined the medical records of all patients who had an ICD implantation at the Leiden University Medical Centre from 1996 to 2006. Specifically, the team analysed how often inappropriate shocks occurred, what characteristics were associated with inappropriate shocks, and how inappropriate shocks influenced patient outcomes. The team’s main follow-up period was 41 months (±18 months), but they also recorded data at one year and five years.

Of the 1,554 patients who had complete records, 13% (204) (95% confidence interval [CI]: 11% to 14%) experienced an inappropriate shock during the main follow-up period, which led to a total of 665 inappropriate shocks. The cumulative incidence of inappropriate shocks “steadily increased” across the extended follow-up period, reaching 18% of patients at 5 years (95% CI: 15% to 20%).

In what the authors considered “the most important finding,” patients who experienced inappropriate shocks had a higher risk of all-cause mortality. A total of 298 (19%) patients died during the follow-up, and after adjusting for potential confounders, the research team found a 60% increased risk of death after experiencing a first inappropriate shock (hazard ratio [HR]: 1.6, 95% CI: 1.1 to 2.3; p = 0.01). The risk of mortality increased with each subsequent inappropriate shock, up to an HR of 3.7 after 5 inappropriate shocks.

After conducting Cox proportional hazards regression, the team found that several factors independently predicted the occurrence of an inappropriate shock, including an age of younger than 70 years; a history of atrial fibrillation, nonischemic heart disease, or nonuse of statins; and the occurrence of appropriate shocks. The main cause of inappropriate shocks was misdiagnosis of supraventricular tachycardia, which occurred in 155 (76%) of the 204 patients.

According to study author Dr Martin J. Schalij the study’s finding that inappropriate ICD shocks impact mortality is a “serious issue” which necessitates “that greater efforts be made to lower the number of these shocks.” He notes that while two other analyses—both conducted as part of ICD clinical trials—have shown an association between inappropriate shocks and increased mortality, the current trial is the first to do so in a large, general-patient population.

“We need to make sure we are implanting ICDs in the appropriate patients, but often the patients that need ICDs most are also at risk of inappropriate shocks due to the misinterpretation of other fast heart rhythms that are not themselves lethal,” said Dr Ralph G. Brindis, president of the American College of Cardiology and senior advisor for cardiovascular disease, Northern California Kaiser Permanente. “We suspect over time, increasing sophistication of the ICD programming will help minimize these episodes of inappropriate shocks.”

Reducing the number of inappropriate shocks may prove challenging, however. The researchers found that despite improved technology in ICDs, patients who underwent implantation between May 2004 and 2006 were at a greater risk of experiencing inappropriate shocks than those who received their ICD between 1996 and May 2004. Acknowledging this “paradox,” the authors wrote that evolving guidelines on who could receive ICDs may have caused more critical patients to receive the device in later years, ultimately increasing the number of inappropriate shocks experienced.

Although the researchers could not determine the exact cause of the increase, still more must be done to reverse this trend, noted Dr Schalij. “It is not acceptable that so many patients suffer from inappropriate shocks,” he stated. “ICD therapy must be improved, through both patient-tailored programming of the devices and the development of superior algorithms to allow ICDs to better determine false alarms, such as supraventricular arrhythmias.”

The study authors reported they received research grants from GE Healthcare, Bristol-Myers Squibb Medical Imaging, St. Jude, Medtronic, Boston Scientific, Biotronik, and Edwards Lifesciences.

References

  1. Inappropriate Implantable Cardioverter-Defibrillator Shocks: Incidence, Predictors, and Impact on Mortality, van Rees, JB, et al, J Am Coll Cardiol, 2011;57:556 – 62

Published on: February 2, 2011

Members Area

Log in or Register now.

 For healthcare professionals only
Angina book sky

SEARCH THE SITE

RSS FEED

Subscribe to our RSS feed
home

GET EXCLUSIVE UPDATES

Sign up for our regular email newsletters & be the first to know about fresh articles and site updates.

RECENT COMMENTS

    None Found

ENDORSED BY

  • ArrhythmiaAlliance
  • Stars
  • Anticoagulation Europe
  • Atrial Fibrillation Association
 

You are not logged in

You need to be a member to print this page.
Sign up for free membership, or log in.

You are not logged in

You need to be a member to download PDF's.
Sign up for free membership, or log in.